Tennessee, 2009

Tornado and Hail in Tennessee, September 7, 2009

September 7, 2009 · NWS OHX · 8 events in 6 counties and zones

As upper level disturbances rotated around the eastern periphery of an upper level trough positioned across the mid state, and southwesterly low level flow ushered in deep low level moisture, severe thunderstorms developed during the mid afternoon through evening hours, mainly across the eastern half of Middle Tennessee. These severe thunderstorms produced thunderstorm wind damage, large hail,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
$1,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

As upper level disturbances rotated around the eastern periphery of an upper level trough positioned across the mid state, and southwesterly low level flow ushered in deep low level moisture, severe thunderstorms developed during the mid afternoon through evening hours, mainly across the eastern half of Middle Tennessee. These severe thunderstorms produced thunderstorm wind damage, large hail, heavy rainfall, and a tornado in Warren County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 7, 1:00 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Sep 7, 1:00 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
200 PM CDT MON SEP 7 2009

.DISCUSSION...UPPER TROUGH MOVING ACROSS MIDDLE TENNESSEE TODAY,
WITH SCATTERED CONVECTION FIRING IN THE UNSTABLE AIR MASS THATS
IN PLACE. MORNING SOUNDING FROM OHX CAME IN WITH A LIFTED INDEX OF
-7.2, CAPE OF 2703 J/KG, AND PRECIPITABLE WATER OF 1.61 INCHES.

ATMOSPHERIC MODELS DO SHOW SOME DRYING DURING THE NEXT COUPLE OF
DAYS, ALTHOUGH AN UPPER LOW REMAINS IN PLACE JUST TO OUR NORTH,
MAINTAINING A NORTHWEST FLOW ALOFT AND KEEPING THE MID-LEVELS
UNSTABLE. THUS, AFTERNOON ISOLATED THUNDERSTORMS WILL BE A FIXTURE
IN THE PUBLIC FORECAST THROUGH SATURDAY.

BY SUNDAY, THE NEXT SURFACE FRONT WILL MAKE ITS WAY INTO THE
MISSISSIPPI VALLEY, INCREASING OUR CHANCE OF CONVECTION HERE IN
MIDDLE TENNESSEE.

OTHERWISE, LOOK FOR LITTLE CHANGE IN TEMPERATURE TRENDS THE NEXT 7
DAYS, WITH READINGS REMAINING CLOSE TO SEASONAL VALUES.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      64  85  63  86 /  20  20  10  20
CLARKSVILLE    61  86  58  86 /  20  20  10  20
CROSSVILLE     60  80  60  81 /  20  20  10  20
COLUMBIA       63  86  63  86 /  20  20  10  20
LAWRENCEBURG   63  86  63  87 /  20  20  10  20
WAVERLY        62  86  61  86 /  20  20  10  20
&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

ROSE
Hazardous weather outlook, Sep 7, 4:03 AM CST, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
503 AM CDT MON SEP 7 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-081000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
503 AM CDT MON SEP 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO AFFECT MIDDLE
TENNESSEE THROUGH TONIGHT. DANGEROUS CLOUD TO GROUND LIGHTNING
WILL ACCOMPANY ALL THE STORMS...AND A FEW STORMS COULD PRODUCE
STRONG WINDS...HAIL...AND LOCALLY VERY HEAVY DOWNPOURS.

PATCHY FOG DEVELOPMENT IS AGAIN EXPECTED AFTER MIDNIGHT TONIGHT
ACROSS THE ENTIRE MID STATE.

MOTORIST SHOULD EXERCISE CAUTION WHILE DRIVING ON AREA ROADWAYS
AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

31/JBW

In the hours before

Special weather statement, Sep 7, 9:50 AM CST, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1050 AM CDT MON SEP 7 2009

TNZ011-032>034-065-066-071700-
PICKETT-PUTNAM-OVERTON-FENTRESS-WHITE-CUMBERLAND-
INCLUDING THE CITIES OF...BYRDSTOWN...COOKEVILLE...LIVINGSTON...
JAMESTOWN...ALLARDT...SPARTA...CROSSVILLE...FAIRFIELD GLADE
1050 AM CDT MON SEP 7 2009

...STRONG STORMS ACROSS FENTRESS AND SOUTHEAST OVERTON COUNTIES...

AT 1045 AM CDT...STRONG STORMS WERE DEVELOPING IN FENTRESS AND OVERTON
COUNTIES...FROM 10 MILES NORTHEAST OF JAMESTOWN TO CRAWFORD IN
OVERTON COUNTY. WIND GUSTS TO 40 MPH AND PEA SIZE HAIL CAN BE EXPECTED
WITH THE STRONGER STORMS...ALONG WITH DANGEROUS CLOUD TO GROUND
LIGHTNING STRIKES. THE STORMS WILL MOVE NORTHEAST AT 20 MPH.

BOYD
Special weather statement, Sep 7, 11:28 AM CST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1228 PM CDT MON SEP 7 2009

TNZ032>034-066-071830-
PUTNAM-OVERTON-FENTRESS-CUMBERLAND-
INCLUDING THE CITIES OF...COOKEVILLE...LIVINGSTON...JAMESTOWN...
ALLARDT...CROSSVILLE...FAIRFIELD GLADE
1228 PM CDT MON SEP 7 2009

...STRONG THUNDERSTORM MOVING ALONG NORTH END OF PLATEAU...

AT 1220 PM CDT...A STRONG THUNDERSTORM WAS LOCATED IN SOUTHEAST
OVERTON COUNTY FROM NEAR CRAWFORD...SOUTH ALONG STATE ROUTE 164.
THIS STORM WAS PRODUCING GUSTY WINDS AROUND 35 MPH...LOCALLY
HEAVY DOWNPOURS...AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.
MOTORISTS ARE URGED TO USE CAUSE IN THIS AREA AND WATCH FOR
PONDING OF WATER ON ROADWAYS. IF OUTDOORS...MOVE INDOORS WHEN
THUNDERSTORMS APPROACH. THE STORM WILL BE MOVING EAST AT ABOUT 15
MPH...AND WILL MOVE INTO SOUTHERN FENTRESS COUNTY SHORTLY AND THEN
ACROSS TOWN OF CLARKRANGE.

BOYD
Special weather statement, Sep 7, 1:59 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
259 PM CDT MON SEP 7 2009

TNZ077-079-072100-
COFFEE-GRUNDY-
INCLUDING THE CITIES OF...TULLAHOMA...MANCHESTER...TRACY CITY...
ALTAMONT...COALMONT
259 PM CDT MON SEP 7 2009

...STRONG STORMS ACROSS SOUTHERN COFFEE AND GRUNDY COUNTIES...

AT 3 PM CDT...STRONG THUNDERSTORMS WERE MOVING ACROSS ARNOLD
ENGINEERING DEVELOPMENT CENTER WITH FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES AND WIND GUSTS TO 35 MPH ALONG WITH PEA SIZE
HAIL. STRONG STORMS ALSO EXTENDED ACROSS NORTHERN GRUNDY COUNTY.
THESE STORMS ARE BEING MONITORED CLOSELY AND COULD QUICKLY BECOME
SEVERE. MOVE INDOORS WHERE THUNDERSTORMS APPROACH.

BOYD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind, 1 tornado, 1 heavy rain. Local standard time, as filed.

Hail, Benton

When
September 7, 3:20 PM CST
Where
Benton County, 2.81 mi NW of Lick Creek
Measured
0.75 in hail
Reported by
Public
Coordinates
36.350, -88.054

Resident on County Highway 1757 reported penny size hail.

Hail, Wilson

When
September 7, 4:28 PM CST
Where
Wilson County, 0.56 mi W of Watertown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.100, -86.140

Quarter size hail fell for five minutes in Watertown.

Hail, Overton

When
September 7, 4:42 PM CST
Where
Overton County, 0.82 mi WSW of Oakley
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.496, -85.314

Nickel size hail was reported near the Allons Community.

Hail, Overton

When
September 7, 4:45 PM CST
Where
Overton County, 2.26 mi NE of Timothy
Measured
0.75 in hail
Reported by
Public
Coordinates
36.498, -85.366

Resident on Wood River Lane reported penny size hail.

Hail, Dekalb

When
September 7, 5:25 PM CST
Where
Dekalb County, 1.2 mi NW of Shining Rock
Measured
0.88 in hail
Reported by
Public
Coordinates
35.912, -85.846

Nickel size hail was reported by a resident on Jacobs-Pillar Road.

Thunderstorm Wind, Dekalb

When
September 7, 5:32 PM CST
Where
Dekalb County, 1.28 mi NW of Bethel
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.882, -85.888

Trees were blown down on Banks-Pisgah Road.

Tornado, Warren

When
September 7, 5:58 PM CST to 6:02 PM CST
Where
Warren County, 0.58 mi SW of Mc Minnville Arpt Fl to 1.34 mi E of Oakland
Rating
EF0
Path length
2.04 mi
Path width
50 yd
Property damage
$25,000
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
35.694, -85.837

Large trees were snapped and uprooted. Roof damage was reported to a trailer and a car wash. Siding was peeled back off homes on Laws Road.

Heavy Rain, Giles

When
September 7, 9:16 PM CST
Where
Giles County, 0.78 mi WSW of Pulaski
Reported by
Law Enforcement
Coordinates
35.196, -87.033

Law Enforcement reported water standing on main roadway through the city of Pulaski. CoCoRaHS reports from near the city of Pulaski showed up to 3 inches of rainfall in this vicinity.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyThe tornado archive for Tennessee, 2009Warnings in Tennessee, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195631, 195831, 195632, 195633, 195634, 195883, 199776, 196034.